Indian Journal of Pharmacology Home 

LETTER TO THE EDITOR
[Download PDF]
Year : 2011  |  Volume : 43  |  Issue : 5  |  Page : 613--614

Gingival enlargement due to Cyclosporine A therapy in aplastic anaemia

Girish R Sabnis, Niteen D Karnik, Uma Sundar, Sikandar Adwani 
 Department of General Medicine, Lokmanya Tilak Municipal Medical College and General Hospital, Sion, Mumbai, India

Correspondence Address:
Girish R Sabnis
Department of General Medicine, Lokmanya Tilak Municipal Medical College and General Hospital, Sion, Mumbai
India




How to cite this article:
Sabnis GR, Karnik ND, Sundar U, Adwani S. Gingival enlargement due to Cyclosporine A therapy in aplastic anaemia.Indian J Pharmacol 2011;43:613-614


How to cite this URL:
Sabnis GR, Karnik ND, Sundar U, Adwani S. Gingival enlargement due to Cyclosporine A therapy in aplastic anaemia. Indian J Pharmacol [serial online] 2011 [cited 2021 Sep 17 ];43:613-614
Available from: https://www.ijp-online.com/text.asp?2011/43/5/613/84988


Full Text

Sir,

Cyclosporine A, an immunosuppressant belonging to the class of calcineurin inhibitors, is an effective component in the treatment of aplastic anaemia (AA). The important side effects of chronic cyclosporine treatment include nephrotoxicity, hypertension, hyperglycemia, seizures, and opportunistic infections. [1] Gingival enlargement is a complication of cyclosporine therapy that is known to affect one fourth to one third of renal or cardiac transplant patients who receive traditional therapy with this drug. [2] However, data in the context of AA is limited; an American study describes an odds ratio of 27 for the development of this complication. [3]

A 32 year old male was admitted with pneumonia, sepsis with pancytopenia and absolute neutrophil count of 126/mm 3 . He had been diagnosed with severe AA one year back and responded to a course of anti-thymocyte globulin. Thereafter, he was maintained on oral cyclosporine capsules at a dose of 10 mg/kg/day for six months, with monthly monitoring to ensure trough serum levels between 150 and 200 ng/mL. He remained asymptomatic and transfusion-free till the present admission. On examination, marked enlargement of both upper and lower gingiva was noted, with enlarged tissue engulfing the teeth [Figure 1] and [Figure 2]. There was presence dental plaque poor oral hygiene. These were incidental findings, with no specific complaints from the patient. There were no associated petechiae, bleeding, herpetic lesions, tenderness or halitosis. Unfortunately, the patient rapidly succumbed to septic complications despite intensive therapy with appropriate antimicrobials, blood products and mechanical ventilation.{Figure 1}{Figure 2}

Cyclosporine A has been suggested to alter the metabolic function of gingival fibroblasts by increasing interleukin-6 secretion, which enhances collagen and glycosaminoglycan synthesis and reduces collagen breakdown. [1] It also affects T lymphocytes, which play a pivotal role in the periodontal antibacterial immune response. [4] The severity of gingival enlargement correlates with the degree of oral hygiene and concomitant use of drugs such as the calcium channel blocker, nifedipine; contrasting findings exist however, regarding correlation with duration of therapy or serum levels of the drug. [1] Notably, our patient was maintaining recommended drug levels and had in fact, presented with treatment failure. Also, neutropenia itself is contributory and gum overgrowth may be the presenting feature of AA. [5]

The incidence of enlarged gums is reported to be lower with the newer formulation of cyclosporine based on microemulsion technology. [6] Different therapeutic approaches have been proposed. Use of specific oral hygiene programs, psychosocial support, surgery (laser excision over conventional gingivectomy) and/or alternative pharmacological therapy (metronidazole, azithromycin, roxithromycin) have been reported. [1],[7],[8],[9],[10] If left untreated, patients may develop severe periodontal disease and even lose teeth.

References

1Ciavarella D, Guiglia R, Campisi G, Di Cosola M, Di Liberto C, Sabatucci A, et al. Update on gingival overgrowth by cyclosporine A in renal transplants. Med Oral Patol Oral Cir Bucal 2007;12: E19-25.
2Pernu HE, Pernu LM, Knuuttilia ML, Huttunen KR. Gingival overgrowth among renal transplant recipients and uraemic patients. Nephrol Dial Transplant 1993;8:1254-8.
3Brennan MT, Sankar V, Baccaglini L, Pillemer SR, Kingman A, Nunez O, et al. Oral manifestations in patients with aplastic anemia. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 2001;92:503-8.
4Yamazaki K, Nakajima T, Hara K. Immunohistological analysis of T cell functional subsets in chronic inflammatory periodontal disease. Clin Exp Immunol 1995;99:384-91.
5Luker J, Scully C, Oakhill A. Gingival swelling as a manifestation of aplastic anemia. Oral Surg Oral Med Oral Pathol 1991;71:55-6.
6Milanes CL, Arminio A, Barrios Y, Garcia-Ramirez R, Herrera J, Leon I, et al. Safety in the switching traditional cyclosporin to microemulsion cyclosporin in stable renal transplant patients: Cooperative study. Invest Clin 1995;36:183-96.
7Mavrogiannis M, Ellis JS, Seymour RA, Thomason JM. The efficacy of three different surgical techniques in the management of drug-induced gingival overgrowth. J Clin Periodontol 2006;33:677-82.
8Seymour HR, Goldsmith D, Sharpstone PS, Kingswood JC. Treatment of cyclosporin-induced gum hypertrophy. Nephrol Dial Transplant 1996;11:1434.
9Kwun WH, Suh BY, Kwun KB. Effect of azithromycin in the treartment of cyclosporine-induced gingival hyperplasia in renal transplant recipients. Transplant Proc 2003;35:311-2.
10Conde SA, Aarestrup FM, Vieira BJ, Bastos MG. Roxithromycin reduces cyclosporine-induced gingival hyperplasia in renal transplant patients. Transplant Proc 2008;40:1435-8.